Does acid reflux meds cause dementia?

Does acid reflux meds cause dementia?

Does acid reflux meds cause dementia?

Millions of people around the world use acid suppressants called proton pump inhibitors for conditions like heartburn, gastritis and stomach ulcers. Researchers at Karolinska Institutet in Sweden now report that how the long-term use of these drugs could increase the risk of developing dementia.

Can omeprazole cause memory issues?

For instance, omeprazole led to deterioration of visual and episodic memory, motor and mental response speed, new learning, short-term and sustained attention, retention and manipulation of visuospatial information, and strategy development [12].

Are there any heartburn medications that cause dementia?

  • Research finds association among users over age 75, but can't prove the medications cause memory problems MONDAY, Feb. 15, 2016 (HealthDay News) -- A popular class of heartburn medications might raise a senior's risk of dementia, a new study suggests. Called proton pump inhibitors (PPIs), this group of drugs includes Prilosec, Nexium and Prevacid.

Are there any drugs that increase the risk of dementia?

  • They were also more likely to be taking anticholinergic medications—a huge class of sometimes common drugs like paroxetine (Paxil) and diphenhydramine (Benadryl)—that may up the chance of dementia. So PPI users may be at higher risk of dementia because of their other illnesses, not because of the drug.

How are proton pump inhibitors linked to dementia?

  • Called proton pump inhibitors (PPIs), this group of drugs includes Prilosec, Nexium and Prevacid. They work by lowering the amount of acid produced by the stomach. But German researchers found that people 75 or older who regularly take the medications had a 44 percent increased risk of dementia, compared with seniors not using the drugs.

Are there any acid reducers that cause dementia?

  • Prilosec and Prevacid probably aren't causing mental decline, as once suspected. What Is Dementia? If you've been taking an acid-reducer and showing some signs of mental decline, you’re hardly alone.

Related Posts: